Gemcitabine-Induced Pseudocellulitis in Metastatic Pancreatic Cancer

Read full text
Authors: Alexandra Rusz, Uzma Jabeen, Abdullah Zada, Sutthichai Sae-Tia
Cited by: 1
References: 15

Abstract

Gemcitabine-induced pseudocellulitis is a noninfectious inflammatory reaction that closely mimics bacterial cellulitis and can result in substantial diagnostic uncertainty and interruptions in cancer care. We report the case of a woman in her mid-seventies with metastatic pancreatic adenocarcinoma who developed recurrent bilateral lower extremity erythema and edema following gemcitabine therapy. The condition resulted in three unplanned hospitalizations, multiple chemotherapy delays, and five courses of broad-spectrum antibiotics, ultimately leading to antibiotic-associated Clostridioides difficile colitis. The diagnosis of gemcitabine-induced pseudocellulitis was established only during the third hospitalization after recognition of the bilateral symmetric distribution, normal inflammatory markers, negative microbiologic cultures, and a reproducible temporal relationship with gemcitabine administration. Gemcitabine was discontinued, supportive measures were initiated, and the patient's symptoms resolved completely. This case highlights the considerable oncologic and healthcare burden associated with delayed recognition of gemcitabine-induced pseudocellulitis and underscores the importance of early diagnosis by the hematology-oncology team to avoid unnecessary hospitalizations, inappropriate antibiotic exposure, and interruptions in cancer-directed therapy.

Fields of Study & Subjects

Chemotherapy-related skin toxicity Lung Cancer Treatments and Mutations Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis

Publication details

Journal / source
Journal of Brown Hospital Medicine
Publisher
Department of Medicine, Warren Alpert Medical School at Brown University
Volume
5
Issue
3
Pages
164082–164082
Publication date
1 July 2026
Language
EN